Does the Pill Affect Sexual Desire?

Over the past few decades, concern has surfaced among physicians and their female patients taking oral contraceptives about the possibility that these birth control agents may reduce a woman's sexual desire or libido.

Recent reports that the levels of desire do not return to normal after women stop taking oral contraceptives and may remain low for long periods - perhaps permanently - have only increased these concerns.

Testosterone and other hormones known as androgens are responsible for sexual desire in both men and women. Reduced libido is a primary symptom of androgen insufficiency. In most such cases, replenishing testosterone levels also restores normal levels of sexual desire.

The principal active agent in oral contraceptives is estrogen in one form or another. Exogenous estrogen (that is, estrogen from any source other than the body itself) is associated with reductions in the levels of testosterone available to the body.

This higher level of estrogen also results in increased levels of a protein called sex hormone-binding globulin (SHBG). The action of SHBG in binding with testosterone molecules renders testosterone unavailable for the biochemical actions that stimulate sexual desire.

That's the biology. What's the experience of women taking birth control pills? Unfortunately, results from published studies are inconclusive and contradictory. Most studies show little direct impact of oral contraceptives on libido, but they do show reductions in blood levels of androgens in the women who take them.

Recently, the Journal of Sex and Marital Therapy published a review of 30 years of research on this issue by Jonathan Schaffir, M.D., in which he writes, "This review of the literature fails to find any reliable predictors of negative effect on sexuality in users of hormonal contraception."

Furthermore, he notes, based on what physicians know now, they "can continue to prescribe hormonal contraception with the security that adverse effects are likely to be minimal and experienced in an idiosyncratic fashion by a minority of users."

In other words, diminished libido isn't inevitable, and probably unlikely.

Back To Top